I talked to the doctor again and he said it could be referred pain, either as a result of the bilirubin or related to the blockage itself. I've had recent MRI and CAT scans and there was no sign of new tutors showing up. But we're always nervous about that.

OK, thanks for sharing this.

I'll address your questions in order:

I mentioned it to my doctors but the didn't  have any prior info on it. That's why I'm posting here. Be the way, I don't have anything wrong with my shoulders such as injuries.

I was considered a good PDT candidate because my extra hepatic tumor was restricting the bile ducts , and  PDT could likely  back off the strictures, allowing more complete stunting. This has worked.

The stents still get clogged in between the PDT treatments and need to be replaced every 3 to 12 weeks or so. This is it be biggest factor affecting my  quality of life, which vastly improved with PDT but is still a problem.

Key side effects are sensitivity to light for six to eight weeks or more. Sunlight and bright indoor lights are a big problem. I must absolutely protect from them. Skin damage is extreme if you slip up. Also, it takes one to two weeks to recover from the PDT.  The laser kills a lot of tissue.

Windsurfing season may be over for this year, but sometimes I get some winter action in a dry suit.  Yes, snowboarding season is coming up!

I just had a stent replacement along with PDT. That usually drives the bilirurin up right afterward and it takes a week to settle down. So this is a normal pattern for me.

No, I have not felt nauseous. But last night  the pain was making me feel sick before the pain meds kicked in.

I've been in palliative treatment for close to three years and doing pretty well with a combination of PDT and Cis/Gem. I've noticed at times that I get mild to severe pain across my shoulders. It seems to occur when my bilirubin is high.  Stretching and exercise don't help. I do quite a bit of exercises when not recovering from treatments. These include windsurfing, paddlebooarding , biking, hiking and working out at the gym. Anyone know about this kind of pain associated with high bilirubin? I usuy experience it after PDT and stent replacement or when the stents are getting clogged.

Actually, no I don't normally windsurf in the winter unless we get a warm stretch. It does happen sometimes. Right now I'm getting ready for a snowboarding trip. Been doing that for a long time too.

A big limiting factor is sensitivity to light due to the Photofrin. I have learned the hard way, a couple of times, what a severe burn you can get. A big help is the protective clothing I've gotten from Coolibar.com. This stuff really works. The material is cotton and bamboo fiber with zinc oxide woven into it. They claim 98% protection, and I think that's about right. But 98% is not good enough if you are going to be right out in the sun for significant periods. It does allow me to be out and about though.

I'm timing my outdoor sports for six or more weeks after the Photofrin treatments. Next PDT is in April, so that means late May through July will be good for outdoor stuff. Of course, the chemo and stent replacements put a damper on things at times. But hey, I'm happy to take what fun activities I can get!

One more thing about the PDT and stents: the stents tend to get plugged with bile stones and bacterial infection. I've never been able to make it past about 8-9 weeks without getting them replaced. It would be much better if they would last till the next PDT (12-16 weeks). I'm taking ursodiol to help with the bile stones, but they still get plugged. Then my liver function goes in the wrong direction, bilirubin goes up, leading to itching, jaundice, and dark orange urine. It's always a real relief to get those stents replaced and reduce those symptoms! When they just replace the stents (endoscopically) the recovery is pretty quick as long a I don't get an infection.

I'm receiving PDT every 3-4 months. Had four treatments so far. As mentioned before, it has opened up my bile ducts so that more stents could be placed. I receive the Photofrin infusion, then they do the procedure two days later. The stents are removed, the ducts cleaned out by dragging a balloon through them I think, then a cold laser is  used to zap the tumor from inside the bile ducts. It doesn't get rid of the tumor, just backs it off. Then new stents are inserted. This is all done endoscopically, under general anesthetic. My last one was done as an outpatient procedure, instead of staying one to two nights in the hospital, as was the case before. The doctor says they are having good success in sending people home the same day, as long as there are no risk indications.

It takes me two weeks to fully recover each time. The treatment roughs things up in there and I have some pain and indigestion. Ibuprofen is normally sufficient for me. Maybe something stronger the first day. I get better each day, feeling fairly good after 5-7 days. And of course I need very careful protection for six weeks of more due to the Photofrin.

Overall, I'm very happy with the treatment. I've been able to get back to windsurfing, which I have been doing for a long time, and its my very favorite thing. Plus paddle boarding, swimming and sailing.

I'm receiving PDT from Dr Loren at Jefferson, and it has really improved my quality of life. I was diagnosed with CC in Dec 2011. The surgeons thought resection was feasible, but when they went in last January it was too extensive. Two internal/external stents were placed, which allowed me to keep going. But I had to carry bags, and get them replaced periodically. Then I started PDT, and after the second PDT they internalized the stents and I now have four of them. It takes two weeks to recover from the procedure, and I need to avoid the sun for at least six weeks (I'll post more on that later). But I'm able to do water sports again now, plus many other things. Big improvement!
The bad news is that Jefferson is considering dropping the PDT program due to the Affordable Care Act and their losses on the procedure. Hope that doesn't happen!
I'm also receiving chemo (cisplatin and gemzar) in between the PDT treatments. Will start my 12 th cycle next week.